Hail, Cooke
- When
- March 31, 5:45 AM CST to 5:50 AM CST
- Where
- Cooke County, Gainesville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.630, -97.150
Gainesville Police Department reported nickel hail in Gainesville.
A mesoscale convective complex formed overnight in Oklahoma and moved south towards the Red River in the early morning hours of March 31st. This system continued to move south and east, producing several reports of hail across the northeastern portions of North Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A mesoscale convective complex formed overnight in Oklahoma and moved south towards the Red River in the early morning hours of March 31st. This system continued to move south and east, producing several reports of hail across the northeastern portions of North Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 31, 3:00 AM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 400 AM CDT SUN MAR 31 2013 .DISCUSSION... AT 3 AM...A COLD FRONT EXTENDED SOUTHEAST OF A LINE FROM TULSA TO OKLAHOMA CITY...TO TUCUMCARI NEW MEXICO. A THUNDERSTORM COMPLEX OVER CENTRAL OKLAHOMA AHEAD OF THIS FRONT...IS EXPECTED TO MOVE SOUTHEAST ACROSS THE RED RIVER AROUND DAYBREAK AND MOVE TO SOUTH OF I-20 CORRIDOR BY LATE MORNING AS SHORTWAVE OVER KANSAS SLIDES SOUTHEASTWARD. ANOTHER SHORTWAVE OVER THE SOUTHWESTERN NEW MEXICO IS EXPECTED TO SLIDE ACROSS TEXAS THIS AFTERNOON INTO TONIGHT. DAMAGING DOWNBURST WINDS AND LARGE HAIL WILL BE POSSIBLE TODAY ACROSS MOST OF NORTH TEXAS...ESPECIALLY SOUTH OF I-20 THIS AFTERNOON AND EARLY EVENING. THE COLD FRONT WILL MOVE THROUGH THE SOUTHERN ZONES EARLY THIS EVENING. RAIN CHANCES WILL TAPER OFF FROM NORTH TO SOUTH TONIGHT. WITH MOSTLY SUNNY SKIES FOR MOST OF THE DAY MONDAY...TEMPERATURES WILL WARM INTO THE MID 70S TO LOWER 80S ACROSS THE REGION. CLOUDS WILL BE ON THE INCREASE MONDAY NIGHT. AS THE NEXT SHORTWAVE APPROACHES...WE WILL SEE THE FRONT START TO LIFT TO THE NORTH MONDAY EVENING AND A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY INTO TUESDAY NIGHT. THE FRONT WILL SINK BACK TO THE SOUTH TUESDAY NIGHT BUT PRETTY GOOD RAIN CHANCES WILL CONTINUE FOR WEDNESDAY. AS AN UPPER LEVEL TROUGH MOVES ACROSS NORTH TEXAS LATE WEDNESDAY NIGHT THROUGH THURSDAY...WE WILL SEE RAIN CHANCES TAPER OFF FROM WEST TO THE EAST. UPPER LEVEL RIDGING WILL OCCUR ACROSS THE REGION THURSDAY AND FRIDAY AS THE TROUGH MOVES OFF TO THE EAST AND THE UPPER FLOW WILL BECOME ZONAL BY THE WEEKEND. THIS WILL RESULT DRY WEATHER WITH TEMPERATURES RETURNING TO NEAR OR ABOVE SEASONAL NORMALS FRIDAY THROUGH THE WEEKEND. 58 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 74 56 80 54 66 / 80 20 5 50 70 WACO, TX 76 56 79 59 72 / 60 30 10 30 60 PARIS, TX 72 53 76 47 60 / 80 10 5 40 70 DENTON, TX 74 52 81 50 63 / 80 10 5 50 70 MCKINNEY, TX 73 52 77 52 63 / 80 20 5 50 70 DALLAS, TX 76 56 80 56 66 / 80 20 5 50 70 TERRELL, TX 74 55 78 56 64 / 80 20 5 40 60 CORSICANA, TX 76 57 80 59 69 / 60 30 10 30 60 TEMPLE, TX 78 58 80 61 72 / 60 30 10 30 60 MINERAL WELLS, TX 75 53 82 52 65 / 70 20 5 60 70 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 25/58
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 400 AM CDT SUN MAR 31 2013 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011100- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 400 AM CDT SUN MAR 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTH THROUGH NORTH AND CENTRAL TEXAS TODAY. SOME OF THE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES WILL QUICKLY RETURN MONDAY EVENING AND CONTINUE THROUGH TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY...MAINLY ALONG AND NORTH OF THE I-20 CORRIDOR THROUGH MIDDAY...AND SOUTH OF I-20 THIS AFTERNOON. 25
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
643 AM CDT SUN MAR 31 2013
TXZ092-093-311215-
GRAYSON TX-COOKE TX-
643 AM CDT SUN MAR 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
COOKE COUNTY
GRAYSON COUNTY
AT 643 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS 4 FROM NEAR GAINESVILLE NORTHEAST TO
NEAR DENISON...MOVING SOUTHEAST AT 30 MPH.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3387 9689 3383 9676 3385 9669 3392 9667
3390 9659 3384 9662 3373 9638 3340 9639
3344 9748 3391 9748 3392 9748 3382 9744
3390 9719 3380 9721 3372 9714 3382 9705
3385 9709 3389 9698 3395 9699 3396 9692
TIME...MOT...LOC 1143Z 321DEG 27KT 3357 9714
DUNNThe Dallas/Ft Worth radar (KFWS), 118 km away, was scanning. The volume nearest the first event began at 11:45 UTC.
21 hail, 2 thunderstorm wind. Local standard time, as filed.
Gainesville Police Department reported nickel hail in Gainesville.
Nickel hail was reported in various parts of the city of Gainesville.
Nickel hail fell between Whitesboro and Collinsville.
A trained spotter reported nickel sized hail southeast of Sadler.
Dime sized hail was reported in the southern sections of Sherman, near the intersection of Highways 75 and 1417.
Dime sized hail was reported in the southern sections of Sherman, near the intersection of Highways 75 and 1417.
A trained spotter reported that slightly larger than one inch diameter hail busted out a bedroom window, approximately 3 miles north of Valley View.
Amateur radio operators reported half dollar sized hail in Sandusky, along US 377.
Amateur radio operators reported nickel sized hail near the community of Tom Bean.
Amateur radio operators reported the hail grew to the size of quarters near the community of Tom Bean.
Amateur radio operators reported nickel sized hail covering the ground near Pilot Grove.
Amateur radio operators reported dime to nickel sized hail covering the ground in far northeast Collin County.
Dime sized hail was reported north of Savoy, near County Road 1265 and Highway 82.
Nickle sized hail covered the ground north of Savoy.
Trained spotters reported nickel hail southwest of Bonham.
Amateur radio operators reported quarter sized hail south of Bonham, or approximately 5 miles north of Leonard.
Nickel sized hail was reported in the Caviness area, north of Paris on Farm to Market Road 1499.
Amateur radio operators reported golf ball sized hail in Honey Grove. The hail broke windows at one residence.
Amateur radio operators reported hail to the size of quarters in Prosper.
Quarter sized hail was reported in Blue Ridge.
The automated observing system at Cox Field reported a wind gust of 60 mph.
Hail to the size of nickels was reported in Farmersville.
Thunderstorm winds caused wind damage in Athens, reported by broadcast media. A large tree was blown down near a home in Athens. The tree damaged the roof of the house and also caused major damage to two cars in the driveway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436941, 436942, 436945, 436947, 436952, 436953, 436943, 436946, 436948, 436949, 436950, 437569, 436933, 436934, 436930, 436932, 436935, 436928, 436929, 436936, 436931, 436939, 436938.